Tiotropium Respimat inhalers can increase risk of death in patients with bronchitis, emphysema

An inhaler designed to help chronic bronchitis and emphysema sufferers breathe could be significantly increasing their risk of dying, according to new research by the University of East Anglia (UEA) and three US universities.

Published today by the British Medical Journal, the findings suggest that long-term use of Tiotropium Respimat (also known as Spiriva Respimat) increases the risk of death by more than half.

Chronic Obstructive Pulmonary Disease (COPD), as chronic bronchitis and emphysema are collectively known, affects three million people in the UK and caused 24,000 deaths in 2005 - the latest year for which figures are available. Most COPD sufferers use inhalers to help them breathe and more than half a million prescriptions for Tiotropium inhalers were issued in the UK last year.

Tiotropium inhalers have been available internationally for some years but a new device known as Tiotropium Respimat was launched more recently and licensed for use in the UK and Europe. However, the US Food and Drug Administration (FDA) has not granted approval for Tiotropium Respimat in the United States because of the need for further testing.

"We analysed five clinical trials involving 6500 people and the risk of death in patients using this particular inhaler appeared to be 52 per cent higher," said Dr Yoon Loke of Norwich Medical School at the University of East Anglia.

"We estimate that there will be one additional death for every 124 patients treated for a year with Tiotropium Respimat. Some of this risk appears to stem from patients dying of heart trouble, especially for those with existing heart problems that may be worsened because of a potential adverse effect of tiotropium on the heart rhythm."

Dr Loke and his US colleagues first became aware of a potential problem after reading the minutes of an FDA meeting which discussed an increased number of deaths in clinical trials of Tiotropium Respimat. After analysing the data presented in the FDA documents, along with additional information from a number of published trials, they concluded that there were clear indications of increased risk of death, particularly related to heart disease.

"We have since discovered that, due to safety concerns, Tiotropium Respimat was not granted FDA approval for use in the United States, where it must now undergo further safety testing in a large trial involving 17,000 patients," said Dr Loke.

The Tiotropium Respimat inhaler continues to be available in the UK, despite a recent UK Medicines and Healthcare Regulatory Agency warning of a significant risk of death in users who suffer from irregular heart rhythms. And last month Canadian researchers found that COPD patients started on Tiotropium inhalers had higher rates of hospitalization, emergency department visits, and death - as compared to those starting treatment with other inhalers.

Dr Loke said: "There are alternative inhalers that can help patients with COPD. Patients currently using Tiotropium Respimat should not suddenly stop taking their medication, but I would advise them to make an appointment with their doctor to discuss the possibility of switching to a different drug. As Tiotropium Respimat can have an adverse effect on the heart rhythm, patients with a history of palpitations or irregular heartbeat (fast or slow) should mention such problems to their doctor."

Source:

University of East Anglia

Comments

  1. concerned patient concerned patient United States says:

    It is very concerning that the FDA hasn't required a further investigation of SPIRIVA, which contains the same tiotropium as respiramat, just using a different mode of delivery.  Prior studies suggested there may be some increased risk of cardiac events including deaths and now the European data is also suggesting this via the new inhalation device, respiramat with the SAME medication.

    Would love an explanation from the FDA why there isn't further required study of safety of tiotropium dispensed via handihaler, sold as Spiriva in the US.

  2. malcolm minshull malcolm minshull United Kingdom says:

    I am a patient with COPD and have been using spiriva respimat for just over one year,recently I placed a prescription into my doctors surgery for a replacement only to be issued with something different ,when I enquired why I was simply told that people are dying but was given no further explanation.thanks to your report I am now more aware of the problems I am facing in the future. Thank you.

    • Rosemarie Sweeny Rosemarie Sweeny Netherlands says:

      Malcolm, Please see my post dated today. I have no heart or BP problems, and use Sipriva Respimaat for more than 4 years now. But I do plan to discuss this with my specialist at the hospital tomorrow.

  3. Rosemarie Sweeny Rosemarie Sweeny Netherlands says:

    I was switched from the Spiriva Handihaler to SPIRIVA Respimaat more than 4 years ago, which gave me a wonderful improvement. I use it once a day. I was switched to the Seritide (=Advair in the U.S.) inhaler from the discus 4 years ago, and use it twice a day. Since last year, In addition I use Berodual (aerosol 10ml) once a day + as needed as a rescue. I have *only* COPD (Gold 2/3), have *no* problems with heart, blood pressure, kidney, liver, etc. But osteoporosis hit me a few years ago - IMO a medication side effect...

    I was diagnosed 7 years ago - Gold 2 (post dilator- showed my FEV1% = 59%) . I am
    now 76 years old and doing ok. My latest lung function test -post dilator- showed my FEV1% = 72% ! My Pulmonology specialists are excellent. I have had only one exacerbation in the last 16 months! (Probably due to Azithro antibiotic 250mg once a day maintenance for the past year and a half.)

    But I will give a copy of this article to my Pulmonologist specialist at my checkup tomorrow.

    Rosemarie

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Job and social strain associated with higher risk of coronary heart disease in women